Medical questions & health advice by board certified doctors
"Can taking too much ibuprofen give you breathing problems?"
I've been taking quite a bit of ibuprofen to deal with a muscle bruise in my calf and now I am having some trouble breathing. It is like I can't get enough air in. Could it be from the ibuprofen or are they probably unrelated?
Ibuprofen is not known to cause problems with breathing, at least not while taken in the short term. Ibuprofen does have other notable side effects. Some of these include problems with the stomach and small intestine such as ulcers and gastritis. If taken in relatively high doses over a long period, they can also cause kidney damage. Finally, ibuprofen and medicines like it known to increase your risk for heart attacks down the line. However, if taken in the short term, they should not cause shortness of breath. I should also mention that you should not take ibuprofen unless you have spoken to your primary care doctor about whether it is safe. Even if you are perfectly healthy and you have your doctor's blessing, you should not take more than 800 mg at a time and no more than 3 times per day. There are to many causes of breathing problems to list here. However, the good news is that you can get your issues figured out quickly by seeing your doctor in his or her office. You can start by scheduling an appointment with your primary care physician for further evaluation. After you describe your breathing problems and you have thorough physical exam, your doctor will know what is the best step.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.